Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Amarillo, TX

June 17, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 17, 2002, 5:49 PM CDT for Cimarron County, Oklahoma. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 5:49 PM CDT (22:49 UTC)
Expired
Jun 17, 2002, 6:45 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:31 PM CDTHail 0.75Griggs, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 172249
SVRAMA
OKC025-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 645 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF GRIGGS...OR ABOUT 21 MILES
  EAST OF BOISE CITY...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GRIGGS

LARGE HAIL UP SIZE OF NICKELS...DAMAGING WINDS...AND TORRENTIAL 
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER.

LAT...LON 3698 10203 3698 10241 3650 10242 3651 10204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:47 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 3:47 PM CDT, 2 hours 2 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT MON JUN 17 2002

THUNDERSTORMS LOCATED ALONG THE NORTHERN OKLAHOMA PANHANDLE AS A
RESULT OF SUBSTANTIAL DAYTIME HEATING OVERCOMING CAPPING INVERSION.
STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...GIVEN
STRONG UPDRAFT POTENTIAL AND HIGH CLOUD BASES. WILL KEEP POPS
THROUGH TONIGHT FOR NORTHWEST FLOW ALOFT AND STRENGTHENING
NOCTURNAL LOW LEVEL JET.

UPPER LEVEL PATTERN BECOMES WESTERLY UNDER INFLUENCE OF FLAT RIDGE.
REDUCE CHANCE OF PRECIP TO SLIGHT...PARTICULARLY ON TUESDAY AFTERNOON
AND EVENING AS THE LOW LEVEL FLOW BECOMES MORE SOUTHWESTERLY AND
DIFFLUENT. PRESENCE OF COLD FRONT ON THURSDAY AND FRIDAY IMPROVE
POTENTIAL FOR STORMS.

LATER SHIFTS WILL NEED TO MONITOR POSSIBLE LOW PRESSURE DEVELOPING
OVER WESTERN GULF OF MEXICO PER AVIATION/GFS MODEL. THIS PATTERN
COULD MODIFY TEMPERATURES DURING THE LATER END OF FORECAST.

FCSTID = 8

AMARILLO    64 91 66 91 /  30 20 20 20
BEAVER      65 93 66 92 /  30 20 20 20
BOISE CITY  61 92 62 90 /  30 20 20 20
BORGER      64 93 66 91 /  30 20 20 20
BOYS RANCH  62 91 65 90 /  30 20 20 20
CANYON      64 91 66 91 /  20 20 20 20
CLARENDON   66 94 68 92 /  30 20 20 20
DALHART     61 91 63 90 /  30 20 20 20
GUYMON      63 93 65 92 /  30 20 20 20
HEREFORD    63 91 66 90 /  20 20 20 20
LIPSCOMB    66 94 68 92 /  30 20 20 20
SHAMROCK    66 94 69 93 /  30 20 20 20
WELLINGTON  67 94 69 93 /  30 20 20 20

.AMA...
TX...NONE.
OK...NONE.

In the hours before

Special weather statement, Jun 17, 1:00 PM CDT, 4 hours 49 minutes before
OKZ001>003-TXZ001>020-172300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 17 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWESTERN TWO-THIRDS
OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS NORTH AND WEST
OF A CANYON TO BEAVER LINE. TO THE EAST OF THE LINE...THUNDERSTORMS
WILL MOST LIKELY REMAIN BELOW SEVERE THRESHOLDS.

A SURFACE LOW PRESSURE CENTER HAS INTENSIFIED OVER SOUTHEASTERN
COLORADO...WITH A TROUGH OF LOW PRESSURE EXTENDING INTO THE WESTERN
PORTIONS OF THE PANHANDLES. THE LOW PRESSURE CENTER AND TROUGH WILL
CONTINUE TO INTENSIFY THROUGH TONIGHT. MEANWHILE...THE FLOW ALOFT
WILL REMAIN NORTHWESTERLY WITH WEAK DISTURBANCES EXPECTED TO PASS
OVER THE PANHANDLES THIS EVENING.

STRONG DAYTIME HEATING...COMBINED WITH RICH LOW-LEVEL MOISTURE HAS
CREATED A MODERATELY UNSTABLE ATMOSPHERE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON. AS THE DISTURBANCES ALOFT
APPROACH THE AREA LATE THIS AFTERNOON...MID LEVEL TEMPERATURES WILL
COOL SLIGHTLY...ALLOWING FOR ISOLATED THUNDERSTORMS TO DEVELOP NEAR
THE SURFACE TROUGH.  AS THE STORMS MOVE SOUTHEAST AND BECOME MORE
SCATTERED DURING THE EARLY EVENING...THEY WILL MOVE INTO AN
INCREASINGLY UNSTABLE AIRMASS. UPPER LEVEL WIND PROFILES SUGGEST SOME
OF THE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.

EMERGENCY MANAGEMENT AGENCIES AND SKYWARN SPOTTER GROUPS THROUGHOUT
THE SLIGHT RISK AREA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION
THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES AGAIN ON TUESDAY. THE SURFACE
TROUGH AND ASSOCIATED DRYLINE WILL UNDERGO FURTHER INTENSIFICATION
ALONG THE TEXAS-NEW MEXICO STATE LINE.

FOX

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:48 PM CDTSevere Thunderstorm WarningAMATexas42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.